Alert archive / New Mexico / Tornado Warnings in 2024
Tornado Warning 4, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at May 28, 2024, 3:45 PM MDT for Union County, New Mexico. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2024, 3:45 PM MDT (21:45 UTC)
- Expired
- May 28, 2024, 4:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 192 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:00 PM MDT | TSTM WND DMG | 12 Se Mount Dora, NM | Power lines down across U.S. Highway 56 near Otto Cemetery. Event type/cause of damage to be determined. |
| May 28, 4:00 PM MDT | HAIL 1.75 | 12 Se Mount Dora, NM | |
| May 28, 4:12 PM MDT | HAIL 1 | 14 Sw Clayton, NM | Event ongoing at the time of the report. |
| May 28, 4:12 PM MDT | HAIL 1 | 1 W Clayton, NM | |
| May 28, 4:13 PM MDT | TSTM WND GST 60 | 1 W Clayton, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:34 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1617 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
532
WFUS55 KABQ 282145
TORABQ
NMC059-282230-
/O.NEW.KABQ.TO.W.0004.240528T2145Z-240528T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
345 PM MDT Tue May 28 2024
The National Weather Service in Albuquerque has issued a
* Tornado Warning for...
East central Union County in northeastern New Mexico...
* Until 430 PM MDT.
* At 344 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Mount Dora, or 14 miles west of Clayton, moving
southeast at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Union County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3610 10345 3648 10363 3662 10341 3645 10304
3631 10304
TIME...MOT...LOC 2144Z 326DEG 14KT 3647 10344
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
121 follow-up statement
897
WWUS55 KABQ 282202
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
402 PM MDT Tue May 28 2024
NMC059-282230-
/O.CON.KABQ.TO.W.0004.000000T0000Z-240528T2230Z/
Union-
402 PM MDT Tue May 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR EAST
CENTRAL UNION COUNTY...
At 402 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Mount Dora, or 12 miles west of
Clayton, moving southeast at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3616 10333 3645 10353 3657 10335 3642 10304
3631 10304
TIME...MOT...LOC 2202Z 326DEG 14KT 3641 10339
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
12What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 28, 3:20 PM MDT, 25 minutes earlier.
Area forecast discussion, May 28, 3:20 PM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 320 PM MDT Tue May 28 2024 ...New SYNOPSIS, SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER... .SYNOPSIS... Issued at 116 PM MDT Tue May 28 2024 Isolated strong to severe thunderstorms in far northeast NM late this afternoon into early evening could turn strong to severe, particularly in northeastern parts of New Mexico and along the Texas line where large hail and damaging winds are the main weather hazards. Isolated showers and thunderstorms will be possible once again Wednesday and Thursday, mainly east of the central mountain chain. For central and western NM, dry conditions with generally light to moderate breezes are forecast for the remainder of the work week. High temperatures are forecast to be near seasonal averages for late May and early June. && .SHORT TERM... (This evening through Wednesday night) Issued at 116 PM MDT Tue May 28 2024 Strong to severe thunderstorms in eastern NM this afternoon will send rain cooled air westward tonight. A few showers or thunderstorms are possible along this backdoor boundary/front as it encounters the southern Sangre de Cristo mountains and central highlands near Clines Corners. East canyon winds into the middle Rio Grande Valley will start an hour or two after sunset, peaking just after midnight around 35-40 kt in the ABQ metro. Areas of upslope stratus clouds develop behind the front mainly north of I-40 overnight. As the east winds die off in the middle RGV toward sunrise Wednesday, southwest flow aloft will mix down with daytime heating, scouring out the Gulf moisture from the RGV and areas to the lee of the central mountain chain. Enough residual moisture, however, will be present Wednesday for isolated showers and thunderstorms primarily over the Sangre de Cristo mountains and northeast highlands during the afternoon. Additionally, a strong to severe storm cannot be ruled out of northeast Union county Wednesday afternoon and evening with large hail and damaging winds the main hazards. Return southeasterly low level flow moves into eastern NM Wednesday night, setting the stage for possible strong to severe storms Thursday. && .LONG TERM... (Thursday through Monday) Issued at 116 PM MDT Tue May 28 2024 As the northern and southern stream jets come more in phase with one another Wednesday night, a short-wave trough will move through NM Thursday. This feature will help get more strong to severe storms going in northeast NM Thursday afternoon. Bulk shear continues to look like a limiting factor Thursday afternoon with the trough axis moving over the better thermodynamic parameters. Ridge axis moves overhead on Friday and with northwest flow aloft over the northeast quarter, more strong to severe storms develop during the afternoon. Large hail and damaging winds are once again the main convective threats both Thursday and Friday. This pattern repeats on Saturday, with more in the way of strong to severe dryline storms for eastern NM. By Sunday, another weak southern stream trough moves into southern CA and southwest AZ, resulting in increasing southwest winds for all areas. After the above mentioned dry upper level trough translates east of NM Monday night, an old friend returns to NM Tuesday and Wednesday. This old friend is in the form of the monsoon high setting up over NM toward the middle of next week. Keep in mind that it's a gentler friend this year with less convection in the EPAC. What goes up in the tropics and subtropics must come down in the lower mid latitudes. In other words, the monsoon high is not as strong as it was last year due to El Nino related convection. It's that time of year and this monsoon season will most likely start a tad late due to a stronger than average subtropical jet stream in a weakening state due to a cooling EPAC. Once it weakens to below average sometime in late June or early July, a fairly robust monsoon is forecast for the reasons listed above. La Nina and a negative Pacific Decadal Oscillation (PDO) in general, result in an active monsoon. && .AVIATION... (18Z TAFS) Issued at 116 PM MDT Tue May 28 2024 Low level moisture in far eastern New Mexico today will lead to scattered shower and thunderstorm development this afternoon. This activity. A few storms could turn severe, particularly in the far northeast plains and along the Texas border where large hail and damaging winds are the main threats to aviation. Elsewhere, dry conditions with generally light to moderate breezes are forecast. By tonight, rain cooled air from showers and thunderstorms in eastern NM and west TX is forecast to surge westward and result in isolated showers or thunderstorms and widespread MVFR to IFR ceilings mainly north of I-40 late tonight. Developing southwest winds are forecast to begin scouring out the Gulf moisture by late morning Wednesday. && .FIRE WEATHER... Issued at 116 PM MDT Tue May 28 2024 Gulf moisture will continue to move into the eastern plains nightly this week with backdoor fronts and then mix out with daytime heating an active dryline each day. Daily rounds of showers and thunderstorms are expected on the eastern plains and as far west as the Sangre de Cristos mountains. A mix of wet and dry thunderstorms are forecast on the western edge of the Gulf moisture, which could result in a few fire starts in the northern mountains along the west slopes of the Sangre de Cristo mountains Wednesday. For central and western portions of the state, it will remain dry and warm with high temperatures near average for late May into early June. Sunday and Monday continue to look dry and windy areawide as westerly flow strengthens over the state. The monsoon high is forecast to set up over NM during the middle of next week, resulting in much less wind for late next week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 49 88 48 85 / 0 0 0 0 Dulce........................... 38 83 38 82 / 0 0 0 5 Cuba............................ 46 82 46 81 / 0 0 0 0 Gallup.......................... 42 83 41 84 / 0 0 0 0 El Morro........................ 46 80 44 79 / 0 0 0 0 Grants.......................... 43 85 43 83 / 0 0 0 0 Quemado......................... 47 83 44 80 / 0 0 0 0 Magdalena....................... 54 84 53 83 / 5 0 0 0 Datil........................... 49 82 49 80 / 0 0 0 0 Reserve......................... 41 87 39 88 / 0 0 0 0 Glenwood........................ 58 90 53 91 / 0 0 0 0 Chama........................... 40 77 40 76 / 0 10 0 10 Los Alamos...................... 54 80 54 79 / 5 20 5 5 Pecos........................... 50 80 51 81 / 20 30 20 10 Cerro/Questa.................... 47 75 48 74 / 5 30 10 20 Red River....................... 38 72 40 71 / 10 30 10 30 Angel Fire...................... 30 74 33 73 / 10 30 20 20 Taos............................ 41 81 41 81 / 5 20 10 10 Mora............................ 44 77 45 78 / 20 40 20 20 Espanola........................ 50 88 51 87 / 5 20 5 5 Santa Fe........................ 52 82 53 82 / 10 20 20 5 Santa Fe Airport................ 52 85 51 86 / 5 20 10 0 Albuquerque Foothills........... 58 88 58 87 / 0 5 5 0 Albuquerque Heights............. 62 89 58 89 / 0 0 0 0 Albuquerque Valley.............. 58 91 54 91 / 0 0 0 0 Albuquerque West Mesa........... 59 90 57 90 / 0 0 0 0 Belen........................... 52 91 52 91 / 0 0 0 0 Bernalillo...................... 58 91 56 90 / 0 0 0 0 Bosque Farms.................... 52 90 52 91 / 0 0 0 0 Corrales........................ 58 91 56 91 / 0 0 0 0 Los Lunas....................... 53 90 53 91 / 0 0 0 0 Placitas........................ 56 85 57 86 / 0 0 5 0 Rio Rancho...................... 57 89 57 90 / 0 0 0 0 Socorro......................... 57 94 56 93 / 0 0 0 0 Sandia Park/Cedar Crest......... 52 80 53 80 / 10 5 5 0 Tijeras......................... 49 83 50 83 / 10 5 5 0 Edgewood........................ 48 85 48 84 / 10 10 5 0 Moriarty/Estancia............... 46 85 45 85 / 10 10 10 0 Clines Corners.................. 49 80 48 80 / 20 20 10 5 Mountainair..................... 48 84 50 83 / 10 5 0 0 Gran Quivira.................... 49 84 51 83 / 10 5 0 0 Carrizozo....................... 56 89 56 88 / 0 0 0 0 Ruidoso......................... 51 82 53 81 / 10 10 0 0 Capulin......................... 47 75 50 77 / 30 50 30 50 Raton........................... 48 81 48 81 / 20 40 20 30 Springer........................ 51 80 48 82 / 20 40 20 30 Las Vegas....................... 49 79 49 80 / 20 40 30 20 Clayton......................... 53 78 56 82 / 60 40 30 40 Roy............................. 52 78 53 81 / 40 50 40 30 Conchas......................... 58 86 58 89 / 30 30 40 20 Santa Rosa...................... 56 83 56 87 / 20 20 30 10 Tucumcari....................... 56 85 59 87 / 30 30 30 20 Clovis.......................... 58 83 61 92 / 30 20 20 20 Portales........................ 58 85 61 95 / 20 20 20 10 Fort Sumner..................... 58 88 59 92 / 20 20 20 10 Roswell......................... 64 94 63 100 / 5 10 5 5 Picacho......................... 55 88 55 92 / 0 20 5 5 Elk............................. 52 90 53 91 / 0 10 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...33 LONG TERM....16 AVIATION...33
In the hours before
Special weather statement, May 28, 1:35 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
135 PM MDT Tue May 28 2024
NMZ227-230-282000-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
135 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL UNION COUNTY
THROUGH 200 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Des Moines, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central Union
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3699 10316 3672 10363 3686 10386 3700 10381
3700 10320
TIME...MOT...LOC 1935Z 223DEG 10KT 3687 10365
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
12Local storm report, May 28, 3:22 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
322 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 12 N Grenville 36.77N 103.59W
05/28/2024 M1.00 Inch Union NM Trained Spotter
&&
RTJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:35 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| May 28, 2:02 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| May 28, 2:38 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 67 min |
| May 28, 3:20 PM MDT | Tornado Warning | ABQ | Union | 25 min |
| May 28, 4:27 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 29 min |
| May 28, 5:01 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 44 min |
| May 28, 5:25 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 35 min |
| May 28, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 60 min |
Nearby
Tornado Warnings in New Mexico, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.